Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Reno, NV

August 8, 2017Plumas County, California

NWS Reno, NV issued this special weather statement at Aug 8, 2017, 5:30 PM PDT for Plumas County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 5:30 PM PDT (00:30 UTC)
Expired
Aug 8, 2017, 6:15 PM PDT
In force
45 min
Issued by
NWS Reno, NV

County Plumas County, CA

The radar

The Reno radar (KRGX), 72 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
3011 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WWUS85 KREV 090030
SPSREV

Special Weather Statement
National Weather Service Reno NV
530 PM PDT TUE AUG 8 2017
 
CAZ071-090115-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
530 PM PDT TUE AUG 8 2017

...GUSTY OUTFLOW WINDS MAY AFFECT FRENCHMAN LAKE THROUGH 630 PM...

At 528 PM PDT, Doppler radar was tracking a rapidly developing 
thunderstorm near Frenchman Lake, or 8 miles northeast of 
Beckwourth, moving northeast at 10 mph.

Half inch hail and gusty outflow winds in excess of 40 mph will be 
possible with this storm. The storm could also produce brief periods 
of moderate rain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Frenchman Lake, get out of the water and move indoors 
or inside a vehicle now. Don't be caught on the water in a 
thunderstorm. Strong wind gusts and lightning pose an immediate 
danger to boaters. Gusty winds will cause a rapid increase in wave 
heights which may capsize small boats.

&&

LAT...LON 3987 12028 3992 12037 4010 12030 3998 12009
TIME...MOT...LOC 0028Z 208DEG 8KT 3992 12029 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:59 PM PDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 8, 2:59 PM PDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Reno NV
259 PM PDT Tue Aug 8 2017

.SYNOPSIS...

Low pressure stalled over northern California will produce
isolated to scattered thunderstorms through Thursday. Storms
could bring heavy rainfall with a few severe thunderstorms
possible. Thunderstorm chances will diminish late week with dry
conditions for the weekend. Temperatures will remain near or
slightly below average through the week.

&&

.SHORT TERM...

Modest cumulus buildups have developed over areas of higher terrain
this afternoon; however, thunderstorms have been fairly slow to get
going today as we await better focus in the form of westerly wind
convergence in the northern Sierra. This is starting to occur
based on SSW to SW winds on the west slopes of the northern Sierra,
so deep convection should begin to initiate across northeast
California in the next couple hours. Storms today are expected to
feature similar traits to yesterday with wind gusts up to 30-40
mph, brief heavy rain, and a few lightning strikes possible from
any storms. A few stronger storms cannot be ruled out due to
unpredictable boundary interactions, with heavier more persistent
rainfall and hail to 1/2" in diameter possible.

As far as flash flooding today, with limited coverage of
thunderstorms overall the main threat is expected to be restricted
to burn scars in steep terrain such as the Farad (I-80 near NV/CA
line) and Tule Peak/Long Valley Fire (west of Pyramid Lake) areas.
With only localized concern for flash flooding, will cancel watch
with the package.

After daytime convection dies out, a residual threat for isolated
thunderstorms exists late tonight and Wednesday morning, mainly
north of I-80, as some divergence aloft and a weak jet streak move
over northwest NV and northeast CA.

Wednesday afternoon and evening, the potential for strong to severe
thunderstorms is expected to increase as the upper low near the coast
begins to eject into northern California. The approaching low will
bring strengthening wind shear (both speed and directional) in the
storm-bearing layer which, when combined with afternoon zephyr
convergence, will increase the risk for organized, longer-lived
thunderstorms. The strongest storms could contain hail to an inch
or so in diameter, very heavy rain, and wind gusts over 50 mph
(especially in western and west-central NV).

Late Wednesday night and Thursday morning, the upper low moves into
northern CA in a negative-tilt fashion per current simulations.
Good divergence aloft will provide the environment for isolated to
scattered showers with some embedded thunderstorms, mainly north
of I-80. For Thursday afternoon, the negative-tilt upper low will
provide the focus for more thunderstorms along with a continued
threat for severe thunderstorms. With the low over northern CA, a
dry slot could invade areas south of Highway 50 and near the
Sierra crest from Tahoe south by late afternoon Thursday...
bringing the best potential for thunderstorms over northeast CA
and northwest NV. Precipitation chances may need to be increased
in those areas given the fairly stout forcing.

On Friday, drier and more stable flow finally invades northeast CA
and western NV in the wake of Thursday's low. With this in mind, I
have removed all thunderstorms on Friday. -Snyder

.LONG TERM...Saturday through Tuesday...

Over the weekend, dry and more stable southwest flow is expected
to remain over the region with high temperatures near or slightly
above average (80s Sierra valleys, 90s lower valleys). Early next
week, a trough is shown to break off of a northeast Pacific low
and drop south along the West Coast. While there are varying
solutions, at this time it looks like the trough will keep highs
at least near average (GFS)...but possibly below average (ECMWF
with highs in the upper 70s to upper 80s for lower valleys).
-Snyder

&&

.AVIATION...

Isolated to scattered thunderstorms are expected today and
Wednesday. Threats will be gusts to 30-40 kts and localized heavy
rain (decreasing terrain visibility). Storms on Wednesday are
expected to be stronger with an increased threat for large hail
(to around 1 to 1.25" in diameter) and damaging outflow winds over
50 kts.

A few overnight thunderstorms are possible, generally north of
I-80, tonight and again Wednesday night. Local, sudden gusts to
30 kts and isolated lightning strikes could accompany storms.

Thursday will see one more round of strong to possibly severe
thunderstorms, but they will generally be from I-80 northward. It
is finally expected to be dry all areas Friday and over the
weekend as drier, more stable southwest flow aloft ensues.
-Snyder

&&

.REV Watches/Warnings/Advisories...
NV...None.

CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 8, 1:39 PM PDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service RENO NV
139 PM PDT Tue Aug 8 2017

CAZ070>072-NVZ002-005-082200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline,
Glenbrook, Incline Village, Empire, and Gerlach
139 PM PDT Tue Aug 8 2017

...Thunderstorms Developing over the Sierra and Northeast
California...

As of 130 PM, isolated storms were beginning to develop over the
far northern Sierra from Tahoe north to Lassen County and far
northern Washoe County. This trend will continue through the
afternoon.

While widespread severe storms are not expected today, a few
storms could become strong with copious lightning, heavy rain and
flooding, small hail, and strong outflow winds.

If you're on a lake or trail in Lassen or Plumas Counties, now is
the time to head toward a safe shelter before lightning becomes a
hazard. This includes areas near Lassen National Park, Eagle Lake,
and Lake Davis.

Chris

http://weather.gov/reno
Special weather statement, Aug 8, 5:30 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
530 PM PDT TUE AUG 8 2017

CAZ071-090115-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
530 PM PDT TUE AUG 8 2017

...GUSTY OUTFLOW WINDS MAY AFFECT FRENCHMAN LAKE THROUGH 630 PM...

At 528 PM PDT, Doppler radar was tracking a rapidly developing
thunderstorm near Frenchman Lake, or 8 miles northeast of
Beckwourth, moving northeast at 10 mph.

Half inch hail and gusty outflow winds in excess of 40 mph will be
possible with this storm. The storm could also produce brief periods
of moderate rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Frenchman Lake, get out of the water and move indoors
or inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.

&&

LAT...LON 3987 12028 3992 12037 4010 12030 3998 12009
TIME...MOT...LOC 0028Z 208DEG 8KT 3992 12029

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:49 PM PDTSpecial Weather StatementREVChurchill, Pershing, Storey, Washoe116 min
Aug 8, 11:37 PM PDTSpecial Weather StatementREVPershing38 min
Aug 9, 2:33 AM PDTSpecial Weather StatementREV42 min
Aug 9, 3:14 AM PDTFlash Flood WatchREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe19 hr
Aug 9, 2:48 PM PDTSpecial Weather StatementREVDouglas, Lyon, Pershing, Storey, Washoe57 min
Aug 9, 3:20 PM PDTAreal Flood AdvisoryREVWashoe115 min
Aug 9, 3:34 PM PDTFlash Flood WarningREVDouglas3 hr
Aug 9, 4:04 PM PDTAreal Flood AdvisoryREVDouglas, Lyon3 hr
Aug 9, 4:06 PM PDTAreal Flood AdvisoryREVStorey, Washoe114 min
Aug 9, 4:10 PM PDTSevere Thunderstorm WarningREVStorey, Washoe65 min
Aug 8, 6:15 PM PDTFlash Flood WarningREVPlumas3 hr
Aug 9, 2:33 PM PDTAreal Flood AdvisoryREVSierra3 hr

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.